Green tea extract may prevent—not treat—acetaminophen liver injury

Green tea extract may prevent—not treat—acetaminophen liver injury

Protective effect was confirmed in mice when GTE was administered prior to acetaminophen, but was detrimental when administered after exposure.

Protection against acetaminophen-induced liver toxicity by green tea extract (GTE) has been demonstrated in animal models. In this study, the relationship between the timing of the administration of GTE and acetaminophen was investigated. The protective effect was confirmed in mice when GTE was administered prior to acetaminophen, but was found to be detrimental when administered after acetaminophen exposure. This suggests that while GTE may have hepatoprotective properties, it should not be used to treat acetaminophen-induced liver injury.

Food and Chemical Toxicology
May 2012;50(5):1439-1446

Green Tea Extract Can Potentiate Acetaminophen-Induced Hepatotoxicity in Mice

ABSTRACT
Green tea extract (GTE) has been advocated as a hepatoprotective compound and a possible therapeutic agent for acetaminophen (APAP) overdose. This study was conducted to determine if GTE can provide protection against APAP-induced hepatotoxicity. Three different exposure scenarios were tested. The first involved administering APAP (150 mg/kg, orally) to mice followed 6 h later by GTE (500 or 1000 mg/kg). The other two involved administering GTE prior to the APAP dose. GTE (500 or 1000 mg/kg, orally) was administered 3 h prior to APAP (200 mg/kg, orally) or for three consecutive days (once-daily) followed by APAP (300 mg/kg) on the fourth day. Indices of hepatotoxicity were assessed 24 h after the APAP dose. GTE potentiated APAP-induced hepatotoxicity when administered after the APAP dose. GTE caused significant glutathione depletion and this effect likely contributed to the observed potentiation. In contrast, GTE provided protection against APAP-induced hepatotoxicity when administered prior to the APAP dose. GTE dramatically decreased APAP covalent binding to protein indicating that less reactive metabolite was available to cause hepatocellular injury. These results highlight the potential for drug-dietary supplement interactions and the importance of testing multiple exposure scenarios to adequately model different types of potential interaction.

Hide comments

Comments

  • Allowed HTML tags: <em> <strong> <blockquote> <br> <p>

Plain text

  • No HTML tags allowed.
  • Web page addresses and e-mail addresses turn into links automatically.
  • Lines and paragraphs break automatically.
Publish